Chemotherapy-Induced Nausea and Vomiting

Chemotherapy-Induced Nausea and Vomiting

Chemotherapy-induced nausea and vomiting (CINV) is one of the most feared and severe side effects of cancer treatment. CINV generally is classified as anticipatory (a conditioned response, because of prior CINV, which may be triggered when exposed to some stimuli), acute (occurring within 24 hours of chemotherapy administration), delayed (occurring after 24 hours and lasting up to 7 days), breakthrough (occurring despite prophylactic medications), and refractory (occurring because of a failure of prophylactic and breakthrough medications to control the symptoms). Chemotherapeutic regimens can be classified as having high, moderate, low, or minimal risk of emetogenicity. Incidence and timing of CINV vary according to patient factors and chemotherapeutic agents. Incidence has been reported in as high as 70%–80% of patients. Incidence of nausea tends to be higher than that of actual vomiting, and antiemetic medications tend to be less effective in controlling nausea.

Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org

This topic was updated on April 14, 2017. Learn more about these changes.

 

Intervention research regarding chemotherapy-induced nausea and vomiting (CINV) in adults consist of studies with sample subjects who are at least 18 years old.
 
Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org
 
This topic was updated on April 14, 2017.
Intervention research regarding chemotherapy-induced nausea and vomiting (CINV) in pediatric patients consist of studies with subjects who are younger than 18 years old.
 
Click here for instructions on navigating the ONS PEP webpages. Have a question about how to apply this PEP topic to your practice? Ask a nurse on ONS staff at clinical@ons.org
 
This topic was updated on April 14, 2017.

2017 Authors

Jiyeon Lee, RN, PhD, ACNP-BC, Catherine Cherwin, PhD, RN, Lynn M. Czaplewski, MS, RN, ACNS-BC, CRNI, AOCNS®, Rasha Dabbour, PhD, Myrna Doumit, PhD, RN, Coleen Lewis, MSN, ANP-BC, AOCNP®, Deborah L. Selm-Orr, RN, MS, DNPc, CRNP, AOCN®,  Kelli Thoele, MSN, RN, ACNS-BC, BMTCN, OCN®, Susan Wesmiller, PhD, RN, and Stacy Whiteside, RN, MS, CPNP-AC/PC, CPON®

ONS Staff: Margaret M. Irwin, PhD, RN, MN, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

 

2006–2016 Authors

Laurel A. Barbour, MSN, RN, AOCN®, Catherine Cherwin, PhD, RN, Lynn M. Czaplewski, MS, RN, ACNS-BC, CRNI, AOCNS®, Rasha Dabbour, PhD, Myrna Doumit, PhD, RN, Beyhan Duran, RN, MS, PhD, OCN®, Patricia J. Friend, PhD, APRN, AOCN®, Patricia Jakel, RN, MN, AOCN®, Mary Pat Johnston, RN, MS, AOCN®, Marilyn K. Kayne, BSN, RN, OCN®, Jiyeon Lee, RN, PhD, ACNP-BC, Coleen Lewis, MSN, ANP-BC, AOCNP®, Cynthia R. King, PhD, NP, MSN, RN, FAAN, Roxanne W. McDaniel, PhD, RN, Joan L. Ralph Webber, RN, MSN, CNS, CRNI, OCN®, Marita L. Ripple, RN, Cheryl C. Rodgers, PhD, RN, CPNP, CPON®, Deborah L. Selm-Orr, RN, MS, DNPc, CRNP, AOCN®,  Patricia C. Starr, RN, MSN, OCN®, Pam Stephenson, RN, PhD, AOCNS®, PMHCNS-BC, Kelli Thoele, MSN, RN, ACNS-BC, BMTCN, OCN®, Janelle M. Tipton, MSN, RN, AOCN®, Dwanna Ward-Boahen, RN, BSN, MSN, AOCNP®, Susan Wesmiller, PhD, RN, and Stacy Whiteside, RN, MS, CPNP-AC/PC, CPON®

ONS Staff: Linda H. Eaton, MN, RN, AOCN®, Margaret M. Irwin, PhD, RN, MN, Lee Ann Johnson, PhD, RN, Gail Mallory, PhD, RN, NEA-BC, Christine M. Maloney, BA, Kerri A. Moriarty, MLS, and Mark Vrabel, MLS, AHIP, ELS

Menu